The Food and Drug Administration has added a boxed warning to the label of diabetes drug canagliflozin for the risk of lower limb amputation.
The agency cited data from two clinical trials showing nearly double the risk of leg and foot amputations in patients treated with the canagliflozin, a sodium-glucose cotransporter 2 (SGLT2) inhibitor, compared with placebo, in a recent.
The trials, which followed participants for an average of 5.7 and 2.1 years, respectively, showed that lower limb infections, gangrene, diabetic foot ulcers, and ischemia commonly occurred prior to the need for amputation.
The boxed warning advises physicians to consider a patient’s history of prior amputation, peripheral vascular disease, neuropathy, and diabetic foot ulcers before prescribing canagliflozin and to monitor patients for pain, tenderness, sores, ulcers, or infections on the feet or legs.
Consider discontinuing canagliflozin in these patients, as well as those with symptoms of hypotension, ketoacidosis, elevated serum potassium levels, severe urinary tract infections, hypoglycemia in combination with other prescription diabetes medicines, yeast infections, bone breaks, and increased cholesterol, according to the FDA.
The FDA first issued a safetyon canagliflozin about a year ago but, at the time, did not advise assessing a patient’s risk for amputation.
Canagliflozin, marketed as Invokana, Invokamet, and Invokamet XR by Janssen Pharmaceuticals, wasin March 2013.
Adverse events involving canagliflozin – or any drug – should be reported to the FDAprogram.